Researchers at the University of California, San Diego found those taking statin drugs were more likely to experience decreased overall energy, notice fatigue when exercising or had a combination of the two.
Since statin medications where first introduced, patients have reported fatigue or exercise issues, but no formal studies into this had been done until now.
This new study looked at over 1,000 adults, who were divided into groups receiving either one of two statins: simvastatin (often sold as Zocor) or pravastatin (often sold as Pravachol), or a group receiving a placebo (sugar pill).
Those individuals using the statins reported worsening in energy, fatigue with exertion or both, more than those taking the placebo.
According to one of the researchers of this study, Dr Beatrice Golomb, this affect was even more noticeable in women.
Four out of 10 women on a statin medication noted a worsened energy or exertional fatigue, two out of 10 had a worsening of both and one out of 10 rated their energy or exertional fatigue as "much worse."
Although the researchers involved in the study do recommend further studies to get a better understanding of why this is happening and to what amount, they also caution not to stop taking your current prescription of statin medicines without consulting your doctor first.
It's possible that switching from one type of statin to another might improve the fatigue, although they believe that the results of this study most likely apply to all statins.
It's also possible that the fatigue you might be experiencing isn't because of any statin medication you're taking, and instead might be related to any one of many other factors including your current lifestyle or sleep habits.
(KUSA-TV © 2012 Multimedia Holdings Corporation)